Colorado, 2005

Winter Storm in Colorado, April 27 to 29, 2005

April 27 to 29, 2005 · NWS GJT · 1 event in 1 county or zone

A spring storm system produced heavy snow across the Elkhead and Park Mountains of northwest Colorado. SNOTEL and CDOT data indicated snowfall amounts of 9 inches to 2 feet across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A spring storm system produced heavy snow across the Elkhead and Park Mountains of northwest Colorado. SNOTEL and CDOT data indicated snowfall amounts of 9 inches to 2 feet across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 27, 3:12 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 27, 3:12 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MDT WED APR 27 2005

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

A RELATIVELY FLAT SHORTWAVE RIDGE MOVES OVER THE AREA TODAY. A STRONG
LOW OFF THE CA COAST STRENGTHENS AND MOVES ONSHORE WHILE A COLD FRONT
AND BAROCLINIC ZONE MOVE SOUTH THROUGH THE NORTHERN ROCKIES AND ALONG
THE FRONT RANGE OF MT AND WY. WEST TO NW WINDS WILL INCREASE AT THE
SURFACE AND ALOFT TODAY AND TONIGHT...AS WILL CLOUDS AND THE CHANCE
OF PRECIPITATION. THE NORTHERN HALF OF THE FORECAST AREA WILL HAVE
HIGHER PRECIP CHANCES THIS EVENING AS THE NORTHERN FRONT APPROACHES.
THE SOUTHERN HALF OF THE AREA WILL BE DRIER AND WILL SEE CLOUDS AND A
BIT OF DYNAMIC UPLIFT FROM A WEAK SHORTWAVE LIFTING OUT OF THE CA
LOW. THE TWO SYSTEMS APPEAR TO COME INTO PHASE THURSDAY AND THURSDAY
NIGHT AND HAVE INCREASED CLOUDS AND AREAL COVERAGE OF PRECIPATION.
HAVE KEPT THE HIGHER WINDS IN CURRENT FORECAST AS WELL. ETA MOS
GUIDANCE TEMPS APPEAR REASONABLE AND HAVE NOT STRAYED MUCH FROM
THEM.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...CONDITIONS WILL
GENERALLY BE UNSETTLED AND COOLER THAN NORMAL AS A SERIES OF HARD TO
TIME PACIFIC STORM SYSTEMS MOVE ACROSS EASTERN UTAH/WESTERN COLORADO
THROUGH THIS PERIOD. PREVIOUS FORECAST IN GOOD SHAPE SO WILL MAKE
ONLY MINOR CHANGES.

FRIDAY AND FRIDAY NIGHT...NORTHWEST FLOW BEHIND THU NIGHTS SHORTWAVE
TROUGH WILL FAVOR THE NORTHERN/CENTRAL MOUNTAINS. MODELS SHOW A
SECONDARY VORT DIPPING INTO THE NORTH DURING THE DAY. THIS WILL KEEP
A GOOD CHANCE OF SHOWERS THROUGH AFTERNOON. BY EVENING
INSTABILITY/MOISTURE DECREASE FOR DIMINISHING SHOWERS. TIMING MAY
NEED TO BE ADJUSTED SO HAVE LEFT FORECAST ALONE WITH LOW CHANCE POPS
MOUNTAINS...MAINLY NORTH. TEMPS WILL BE HIGHLY DEPENDENT UPON THE
AMOUNT OF CLEARING OVERNIGHT. THE ETA BRINGS -6C TO -8C AT 700 MB
OVER THE NORTH...HOWEVER THAT ALSO WILL BE WHERE THERE THE MOST
MOISTURE WILL REMAIN.

SATURDAY THROUGH WEDNESDAY...MOISTURE INCREASES ON SAT AHEAD OF THE
NEXT WAVE THAT WILL APPROACH SAT NIGHT...THEN MOVE ACROSS THE AREA BY
SUN NIGHT. THE FLOW WILL CONTINUE TO BE RELATIVELY MOIST AND
UNSTABLE THROUGH THE REST OF THE PERIOD WITH ANOTHER WAVE APPROACHING
BY MIDWEEK...HOWEVER TIMING ADJUSTMENTS ARE EXPECTED. HAVE KEPT
FORECAST UNSETTLED THROUGH WED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Apr 27, 4:06 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 AM MDT WED APR 27 2005

COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
506 AM MDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS...WITH ISOLATED THUNDERSTORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 35 MPH...ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING.

WATER LEVELS WITHIN RIVERS AND STREAMS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH WILL CONTINUE TO RECEDE AFTER RECENT RAIN AND
SNOWFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY AND THURSDAY NIGHT...ISOLATED THUNDERSTORMS WILL ACCOMPANY
NUMEROUS RAIN AND SNOW SHOWERS IN THE MOUNTAINS...AND SCATTERED RAIN
SHOWERS IN THE VALLEYS. SNOWFALL IN THE MOUNTAINS MAY CAUSE HAZARDOUS
DRIVING CONDITIONS OVER HIGH MOUNTAIN PASSES.

FRIDAY THROUGH TUESDAY...THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS AS A SERIES OF PACIFIC STORMS AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS
WELL AS RAIN OR SNOWFALL AMOUNTS.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
April 27, 6:00 AM MST to April 29, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448242.